Vol. 9, No. 5, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 15
Issue 2, 185–365
Issue 1, 1–184

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
On nonabelian representations of twist knots

James C. Dean and Anh T. Tran

Vol. 9 (2016), No. 5, 831–838

We study representations of the knot groups of twist knots into SL2(). The set of nonabelian SL2() representations of a twist knot K is described as the zero set in × of a polynomial PK(x,y) = QK(y) + x2RK(y) [x,y], where x is the trace of a meridian. We prove some properties of PK(x,y). In particular, we prove that PK(2,y) [y] is irreducible over . As a consequence, we obtain an alternative proof of a result of Hoste and Shanahan that the degree of the trace field is precisely two less than the minimal crossing number of a twist knot.

Chebychev polynomial, nonabelian representation, parabolic representation, trace field, twist knot
Mathematical Subject Classification 2010
Primary: 57N10
Secondary: 57M25
Received: 6 July 2015
Revised: 30 October 2015
Accepted: 3 November 2015
Published: 25 August 2016

Communicated by Jim Hoste
James C. Dean
University of Dallas
Irving, TX 75062
United States
Anh T. Tran
Department of Mathematical Sciences
The University of Texas at Dallas
Richardson, TX 75080
United States